Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 16, NWS Denver/Boulder, CO

June 28, 2020Elbert County, Lincoln County, Washington County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jun 28, 2020, 3:11 PM MDT for Elbert County, Lincoln County, Washington County, Colorado. It took effect at Jun 29, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2020, 3:11 PM MDT (21:11 UTC)
In effect from
Jun 29, 2020, 12:00 PM MDT
Expired
Jun 29, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3417 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WWUS85 KBOU 282111
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
311 PM MDT Sun Jun 28 2020

...CRITICAL FIRE WEATHER CONDITIONS FROM THE PALMER DIVIDE
NORTHEAST TO WASHINGTON COUNTY...

.Humidity in the single digits and southerly winds gusting up to
30 mph are expected along and east of a line from Monument to 
Akron Monday afternoon into early evening. Fuels have been
reported too wet from recent rains right over the Divide, but are
dry enough over Washington County for a need for a warning. 
Still determining dryness levels with the land management agencies 
over eastern Elbert and Lincoln counties. Therefore a watch has 
been issued. 


COZ249-290615-
/O.NEW.KBOU.FW.W.0016.200629T1800Z-200630T0200Z/
Washington County-
311 PM MDT Sun Jun 28 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR WASHINGTON COUNTY...FIRE
WEATHER ZONE 248...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 8 PM MDT Monday.

* Affected Area...Fire Weather Zone 249.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Timing...Monday afternoon into early evening.

* Relative Humidity...As low as 8 percent.

* Impacts...Favorable conditions for rapid fire growth and spread. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ246-247-290615-
/O.NEW.KBOU.FW.A.0010.200629T1800Z-200630T0200Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
311 PM MDT Sun Jun 28 2020

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN
ELBERT AND LINCOLN COUNTIES...FIRE WEATHER ZONES 246 AND 247...

The National Weather Service in Denver has issued a Fire Weather
Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from
Monday afternoon through Monday evening.

* Affected Area...Fire Weather Zones 246 and 247.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Timing...Monday afternoon into early evening.

* Relative Humidity...As low as 10 percent.

* Impacts...Favorable conditions possible for rapid fire growth 
  and spread. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
4 follow-up statements
698 
WWUS85 KBOU 282115
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
315 PM MDT Sun Jun 28 2020

...CRITICAL FIRE WEATHER CONDITIONS FROM THE PALMER DIVIDE
NORTHEAST TO WASHINGTON COUNTY...

.Humidity in the single digits and southerly winds gusting up to
30 mph are expected along and east of a line from Monument to
Akron Monday afternoon into early evening. Fuels have been
reported too wet from recent rains right over the Divide, but are
dry enough over Washington County for a need for a warning. Still
determining dryness levels with the land management agencies over
eastern Elbert and Lincoln counties. Therefore a watch has been
issued.

COZ249-290515-
/O.CON.KBOU.FW.W.0016.200629T1800Z-200630T0200Z/
Washington County-
315 PM MDT Sun Jun 28 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR WASHINGTON COUNTY...
FIRE WEATHER ZONE 249...

* Affected Area...Fire Weather Zone 249.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Timing...Monday afternoon into early evening.

* Relative Humidity...As low as 8 percent.

* Impacts...Favorable conditions for rapid fire growth and 
  spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ246-247-290515-
/O.CON.KBOU.FW.A.0010.200629T1800Z-200630T0200Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
315 PM MDT Sun Jun 28 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
EASTERN ELBERT AND LINCOLN COUNTIES...FIRE WEATHER ZONES 246 AND
247...

* Affected Area...Fire Weather Zones 246 and 247.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Timing...Monday afternoon into early evening.

* Relative Humidity...As low as 10 percent.

* Impacts...Favorable conditions possible for rapid fire growth 
  and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
981 
WWUS85 KBOU 291052
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
452 AM MDT Mon Jun 29 2020

...CRITICAL FIRE WEATHER CONDITIONS FROM THE PALMER DIVIDE
NORTHEASTWARD INTO WASHINGTON COUNTY...

.Temperatures climbing to the mid and upper 90s, relative 
humidity values dropping to 8 to 14 percent and southerly winds 
gusting up to 30 mph are expected this afternoon along and east 
of a line from Monument to Akron. Fuels have been reported too 
wet from recent rains over the Palmer Ridge, but are dry enough 
over Washington County to warrant a Red Flag Warning. Land 
management agencies in Elbert and Lincoln Counties will update 
fuel moisture data later today. Until then a Fire Weather Watch 
has been issued for the east-central part of Colorado.

COZ249-292300-
/O.CON.KBOU.FW.W.0016.200629T1800Z-200630T0200Z/
Washington County-
452 AM MDT Mon Jun 29 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WASHINGTON
COUNTY...FIRE WEATHER ZONE 249...

* Affected Area...Fire Weather Zone 249.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Timing...Monday afternoon into early evening.

* Relative Humidity...As low as 8 percent.

* Impacts...Favorable conditions for rapid fire growth and 
  spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ246-247-292300-
/O.CON.KBOU.FW.A.0010.200629T1800Z-200630T0200Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
452 AM MDT Mon Jun 29 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM NOON MDT TODAY
THROUGH THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
EASTERN ELBERT AND LINCOLN COUNTIES...FIRE WEATHER ZONES 246 AND
247...

* Affected Area...Fire Weather Zones 246 and 247.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Timing...Monday afternoon into early evening.

* Relative Humidity...As low as 10 percent.

* Impacts...Favorable conditions possible for rapid fire growth 
  and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
149 
WWUS85 KBOU 291607
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1007 AM MDT Mon Jun 29 2020

...CRITICAL FIRE WEATHER CONDITIONS FROM THE PALMER DIVIDE
NORTHEASTWARD INTO WASHINGTON COUNTY...

.Temperatures climbing to the mid and upper 90s, relative
humidity values dropping to 8 to 14 percent and southerly winds
gusting up to 30 mph are expected by the late afternoon along and
east of a line from Monument to Akron. Fuels have been reported 
too wet from recent rains over the Palmer Ridge, but are dry 
enough over Washington County and south into Elbert and Lincoln
counties to warrant a Red Flag Warning.

COZ246-247-300200-
/O.UPG.KBOU.FW.A.0010.200629T1800Z-200630T0200Z/
/O.EXA.KBOU.FW.W.0016.200629T1800Z-200630T0200Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1007 AM MDT Mon Jun 29 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR ELBERT AND LINCOLN
COUNTIES...FIRE WEATHER ZONES 246 AND 247...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
until 8 PM MDT this evening. The Fire Weather Watch is no longer
in effect.

* Affected Area...Fire Weather Zones 246 and 247.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Timing...Monday afternoon into early evening.

* Relative Humidity...As low as 10 percent.

* Impacts...Favorable conditions possible for rapid fire growth 
  and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ249-300200-
/O.CON.KBOU.FW.W.0016.200629T1800Z-200630T0200Z/
Washington County-
1007 AM MDT Mon Jun 29 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR WASHINGTON COUNTY...FIRE
WEATHER ZONE 249...

* Affected Area...Fire Weather Zone 249.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Timing...Monday afternoon into early evening.

* Relative Humidity...As low as 10 percent.

* Impacts...Favorable conditions for rapid fire growth and 
  spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
404 
WWUS85 KBOU 300159
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
759 PM MDT Mon Jun 29 2020

COZ246-247-249-300300-
/O.EXP.KBOU.FW.W.0016.000000T0000Z-200630T0200Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
759 PM MDT Mon Jun 29 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT...

Winds have started to diminish and humidities are rising. It will
still be mild, dry, and breezy overnight. On Tuesday, it will be
dry and windy behind a cold front, but temperatures will be cooler
and the fire danger will not be as extreme. Low humidities will
persist through the rest of the week with temperatures warming 
again.

$$

Gimmestad

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jun 28, 2:54 PM MDT, 17 minutes earlier.

Area forecast discussion, Jun 28, 2:54 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
254 PM MDT Sun Jun 28 2020

.SHORT TERM...(This evening through Monday)
Issued at 249 PM MDT Sun Jun 28 2020

Scattered showers and isolated thunderstorms will continue
marching east across the forecast area this afternoon into early
this evening. Diurnal heating, even through the high clouds, was
enough to kick off convection in the weak west to southwesterly
flow aloft. An upper low over the Pacific Northwest will slowly
be pushing closer to the area and increasing 500 to 700 mb flow.
This may end up allowing for more coverage and slight more
strength of storms late this afternoon into the evening, but still
with CAPES only in the 200-800 J/kg, not expecting any severe
strength.

As the upper low moves closer, a surface trough will be deepening
overnight and into Monday over Wyoming then down into Colorado
Monday afternoon. With southwesterly flow aloft increasing
bringing in warmer and drier air, and surface winds increasing
toward the surface low, tomorrow will be a warm dry with fire
weather concerns, see discussion below. Temperature readings will
be 1 to 3 degrees warmer than todays readings, and there will only
be a slight chance of mainly dry showers and thunderstorms over
the high terrain through the afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 249 PM MDT Sun Jun 28 2020

By Monday night a deep cut off low will be in place over the
intermountain west and will slowly transition east into Montana
through Tuesday morning. A negatively tilted shortwave trough will
round out the base of the larger trough to the north and push into
central Colorado Tuesday morning. QG lift associated with the right
entrance region of an 85kt upper jet will be over the eastern plains
through the afternoon and early evening hours on Tuesday. Closer to
the surface, a cold front will push south across the plains late
Monday bringing cooler temperatures and slightly higher moisture
levels behind it. This will bring high temperatures on Tuesday into
a cooler 70s across the plains. There is still some uncertainty
where the best moisture will reside and this will be due partly to
the placement of surface lows. If the low is placed over the
northern foothills it will allow moisture to be pulled into the
foothills and aid in increased upslope and storm initiation vs a
more southerly surface component that will increase chances across
the Palmer and southern foothills. Either way, the best chance for
storms will be before the upper trough pushes through late Tuesday
and subsidence increases. My main concern still lies with the
availability of better CAPE across the plains, but if storms are able
to fire along the foothills and have upper winds will carry them
northeast across the plains they could sustain long enough to
produce strong winds. This is seen in model soundings where an
inverted-V structure is present where DCAPE values over 1000 j/kg
exist. In addition to the high wind component, model PW values have
increased slightly since yesterday with values of 0.85 to 0.90
inches making moderate to heavy rain possible with the stronger
storms. Will maintain higher pops over the higher elevations and
along the foothills with a slight chance across the eastern plains.

For Wednesday into Thursday the upper trough will push east putting
Colorado into mostly zonal flow aloft. This will usher in drier air
and help to squash storm potential and increase highs back into the
lower 90s by Thursday. For Thursday night into Friday low level
moisture starts to increase from the south and southwest that will
bring isolated to scattered storms by Friday afternoon and evening.

For the Fourth of July time period a ridge of high pressure will be
over the desert southwest with continued increasing moisture levels
under the ridge. Current model PW projections show values well over
1 inch across the eastern portions of the state by Saturday
afternoon with light winds through 500 mb which could equate to
slowing moving storms capable of producing heavy rain. This will
need to be monitored through the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 249 PM MDT Sun Jun 28 2020

VFR conditions expected through Monday afternoon. Gusty and
erratic winds around the terminals as outflow from showers
continue this afternoon. Wind gusts of 35 to 50 mph can be
expected near showers, with little more than light rain. No other
aviation impacts are anticipated at this time. Winds will become
drainage overnight, enhanced due to a deepening surface trough and
increasing southwesterly flow aloft
- which will translate into the winds increasing out of the
southwest earlier than normal Monday morning.

&&

.FIRE WEATHER...
Issued at 249 PM MDT Sun Jun 28 2020

Humidity recoveries overnight over the eastern plains will likely
only be in the 45 to 75 percent range as southwesterly flow
advects warmer and drier air into the area as well as keeping it
breezy overnight. Tomorrow, humidity is expected to drop into the
single digits to low teens over the plains, with south to
southwesterly winds increasing over the Palmer Divide and toward
the northeastern corner of the state. After talking with the land
management agencies about the dryness of the fuels, have decided
to go with a Warning over Washington County, with a Watch over
Elbert and Lincoln counties until they can get out there tomorrow
morning to get a better handle on the moisture. Winds are expected
to be 15 to 20 mph sustained with gusts to 30 mph possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Monday for COZ249.

Fire Weather Watch from Monday afternoon through Monday evening
for COZ246-247.

&&

SHORT TERM...Kriederman
LONG TERM...Bowen
AVIATION...Kriederman
FIRE WEATHER...Kriederman
Hazardous weather outlook, Jun 28, 11:02 AM MDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Sun Jun 28 2020

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Sun Jun 28 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Skies will be sunny through mid-afternoon with temperatures on the
plains rising to the mid and upper 90s. Early afternoon, some
high-based showers or thunderstorms will develop over the
foothills and I-25 corridor. Wind gusts of 40 to 50 mph will be
possible near these showers, along with lightning and light rain.
Isolated thunderstorms will drift eastward onto the plains late
this afternoon into early evening before dissipating.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday will see hot temperatures as highs will reach the mid 90s
to low 100s across the plains. The biggest concern on Monday will
be elevated fire danger over Elbert and Lincoln counties as
relative humidities drop to the single digits and wind gusts
reach 25 mph. A cold front will move through our forecast area on
Tuesday bringing a better chance of thunderstorms. Some of these
storms may be strong to severe with damaging winds and hail being
the primary threats. Mostly dry weather is expected Wednesday and
Thursday but increasing moisture will lead to better storm
coverage on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:11 PM MDTFire Weather WatchBOUElbert, Lincoln19 hr
Jun 28, 3:43 PM MDTSpecial Weather StatementBOUBoulder32 min
Jun 28, 4:15 PM MDTSpecial Weather StatementBOUWeld30 min
Jun 28, 5:46 PM MDTSpecial Weather StatementBOUDenver44 min

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.